What Are the Signs of a Venlafaxine Overdose?

N. Madison
N. Madison

Venlafaxine is a drug that is often prescribed for the treatment of depression. If a person takes too much of this medication, he could experience a variety of overdose symptoms, including extreme fatigue and changes in his heart rate. For example, his heartbeat may become faster or slower than normal. An individual who has taken too much of this medicine might also experience an abnormally low blood pressure or develop vertigo, which is a feeling of dizziness or spinning. In extreme cases, seizures, coma, and liver damage may result as well. An individual could even die as a result of an overdose of this medication.

In some cases, a venlafaxine overdose could lead into a coma.
In some cases, a venlafaxine overdose could lead into a coma.

When a person has taken a venlafaxine overdose, the most common sign of trouble is that he will seem extremely tired and sleepy. In some cases, the drowsiness can affect a person so much that he has trouble staying awake, even if he is engaged in some type of activity. For example, he could fall asleep during a conversation, while sitting in a chair, or while driving. The fact that the sleepiness is so pronounced may go a long way toward alerting an observer that the affected person is experiencing a problem.

Venlafaxine is often prescribed to treat both depression and anxiety disorders.
Venlafaxine is often prescribed to treat both depression and anxiety disorders.

Changes in one's vital signs are also among the most common indications of a venlafaxine overdose. For example, an individual who has taken too much of this medication may suffer a decrease in blood pressure. Small decreases might not represent much of a problem, but extreme decreases can threaten the patient's life. Additionally, a person who has suffered an overdose could experience changes in his heart rate. His heart may begin to beat faster than normal or slow to an abnormally low rate, both of which can become medical emergencies.

Effexor® is the brand name of venlafaxine, a generic antidepressant.
Effexor® is the brand name of venlafaxine, a generic antidepressant.

Sometimes a person who is experiencing a venlafaxine overdose will also suffer from confusion or blurred vision. Some people also develop symptoms of vertigo or vomit because of it. An individual may even have seizures after taking an overdose of this antidepressant drug.

A venlafaxine overdose can become a medical emergency, and may require help with breathing to save the patient's life.
A venlafaxine overdose can become a medical emergency, and may require help with breathing to save the patient's life.

The symptoms of a venlafaxine overdose can be more than just unpleasant side effects. In some cases, they can prove to be life-threatening as well. For instance, a person with this condition might lapse into a coma because of the overdose or even suffer liver damage. If the overdose is extreme, or if it occurs far from skilled medical care, it can lead to the death of the affected person.

The symptoms of a venlafaxine overdose can include blurred vision and dizziness.
The symptoms of a venlafaxine overdose can include blurred vision and dizziness.
An excessively high dose of venlafaxine can cause hypotension.
An excessively high dose of venlafaxine can cause hypotension.
Extreme fatigue may be symptomatic of a Venlafaxine overdose.
Extreme fatigue may be symptomatic of a Venlafaxine overdose.
N. Madison
N. Madison

Nicole’s thirst for knowledge inspired her to become a wiseGEEK writer, and she focuses primarily on topics such as homeschooling, parenting, health, science, and business. When not writing or spending time with her four children, Nicole enjoys reading, camping, and going to the beach.

You might also Like

Readers Also Love

Discussion Comments

ZipLine

@MikeMason-- Yes, it's possible if you drink alcohol, take other medications or have decreased liver function. Confusion and sleepiness are warning signs of overdose.

candyquilt

@MikeMason-- I think if you overdosed, you would know. It is possible to recover from a venlafaxine overdose if it's minor. But usually it requires medical intervention to get the drug out of the system before it affects the central nervous system too much.

If there is no intervention, and if the overdose is very serious, you can die. The lungs can collapse and the heart can stop from an overdose.

stoneMason

Is it possible to have overdose symptoms of venlafaxine without taking too much of the drug?

I normally don't have side effects from venlafaxine but last night, I had several overdose symptoms. I was dizzy and confused at first and then I became very sleepy. I think I may have hallucinated as well.

Post your comments
Login:
Forgot password?
Register: